Alert archive / South Dakota / Wind Advisories in 2013

Wind Advisory 20, NWS Aberdeen, SD

November 9, 20134 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Nov 9, 2013, 11:03 AM CST for 4 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 9, 2013, 11:03 AM CST (17:03 UTC)
Expired
Nov 9, 2013, 6:00 PM CST
In force
7 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Day County, SD, Grant County, SD, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 113 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2013-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2013-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

138 
WWUS73 KABR 091703
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1103 AM CST SAT NOV 9 2013

...WINDY CONDITIONS THROUGH THIS EVENING...

..NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 45 MPH ARE
POSSIBLE ACROSS THE HIGHER ELEVATIONS OF THE PRAIRIE COTEAU AND
INTO WEST CENTRAL MINNESOTA.

MNZ039-046-SDZ007-008-011-021-100000-
/O.NEW.KABR.WI.Y.0020.131109T1703Z-131110T0000Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-GRANT-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...MILBANK
1103 AM CST SAT NOV 9 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* TIMING...NORTHWEST WINDS WILL CONTINUE THROUGH THIS EVENING.

* WINDS...25 TO 35 MPH WITH GUSTS AROUND 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
SD/DORN
1 follow-up statement
503 
WWUS73 KABR 100004
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
604 PM CST SAT NOV 9 2013

...WIND ADVISORY EXPIRES...

.NORTHWEST WINDS HAVE FALLEN OFF EARLY THIS EVENING ACROSS
NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA.

MNZ039-046-SDZ007-008-011-021-100115-
/O.EXP.KABR.WI.Y.0020.000000T0000Z-131110T0000Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-GRANT-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...MILBANK
604 PM CST SAT NOV 9 2013

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY WAS ALLOWED TO EXPIRE AS NORTHWEST WINDS DECREASED
QUICKLY EARLY THIS EVENING.

$$

MOHR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Nov 9, 5:27 AM CST, 5 hours 36 minutes earlier.

Area forecast discussion, Nov 9, 5:27 AM CST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
527 AM CST SAT NOV 9 2013

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH MONDAY
CURRENT SURFACE ANALYSIS SHOWS THE DAKOTAS UNDER A STRONG PRESSURE
GRADIENT BETWEEN THE EXITING LOW PRESSURE SYSTEM TO THE EAST...AND
HIGH PRESSURE BUILDING IN FROM THE WEST. THE WHOLE PATTERN WILL
SHIFT TO THE EAST GRADUALLY TODAY...HOWEVER STRONG AND GUSTY WINDS
ARE EXPECTED ACROSS THE EASTERN CWA THROUGH THE AFTERNOON. THE FAR
NORTHEAST CWA WILL BE BORDERING ON WIND ADVISORY
CRITERIA...HOWEVER DUE TO THE MARGINAL SCENARIO...OUR OFFICE AS
WELL AS THE BORDERING NORTHERN OFFICES DECIDED TO HOLD OF ON ANY
HEADLINES AT THIS TIME. TEMPERATURES AND CLOUD COVER PROVIDE THEIR
OWN CHALLENGES TODAY AS WELL. WEAK TO MODERATE COLD AIR ADVECTION
IS EXPECTED THROUGH THIS AFTERNOON...AS WELL AS AN AREA OF LOW AND
MID CLOUDS MOVING OUT OF NORTH DAKOTA...BOTH OF WHICH WILL INHIBIT
TEMPERATURE RISE THIS AFTERNOON...ESPECIALLY ACROSS THE NORTHEAST
CWA. TRIED TO REFLECT THIS APPROPRIATELY IN THE FORECAST.

TEMPERATURES REMAIN THE MAIN FORECAST CHALLENGE TONIGHT AS WELL.
HIGH PRESSURE WILL PASS OVER THE REGION...BUT IT MOVES FAIRLY
QUICKLY...CENTERED OVER SOUTH CENTRAL TO SOUTHEAST SOUTH DAKOTA BY
06Z...AND THEN INTO WESTERN IOWA BY 12Z. SO WHILE WINDS WILL BE
LIGHT...IT IS NOT A PERFECT SETUP. GIVEN THAT...925 MB
TEMPERATURES WILL BE RANGING FROM THE SINGLE DIGITS ABOVE TO THE
SINGLE DIGITS BELOW ZERO...AND BELIEVE THE COLDER GUIDANCE IS
REFLECTING THIS WELL...SO TRENDED THE FORECAST IN THAT DIRECTION.

A VERY WEAK AND FAST MOVING SURFACE TROUGH WILL SWEEP ACROSS THE
REGION ON SUNDAY. LIGHT SNOWFALL IS POSSIBLE ALONG THE TIGHT
THERMAL GRADIENT BETWEEN THE TROUGH AND ANOTHER STRONG HIGH
PRESSURE SYSTEM DROPPING SOUTHWARD. THE INHIBITING FACTOR TO ANY
PRECIPITATION WILL BE THE VERY DRY LOW LEVEL AIR BEING ADVECTED
INTO THE REGION...AND MODELS SUGGEST IT WILL BE A CHALLENGE TO
OVERCOME THIS AIR. THEREFORE THE BEST CHANCES FOR SNOWFALL REMAIN
ACROSS THE WESTERN AND SOUTHERN CWA. STRONG COLD AIR ADVECTION
THEN ENSUES...WITH 925 MB TEMPERATURES PLUMMETING INTO THE TEENS
BELOW ZERO ACROSS THE NORTHEAST HALF OF THE CWA BY SUNDAY NIGHT
AND MONDAY. JUST HOW LOW TEMPS WILL BE ABLE TO DROP SUNDAY NIGHT
IS ANOTHER QUESTION. WINDS WILL REMAIN ELEVATED...HOWEVER PURE
COLD AIR ADVECTION IN ITSELF WILL LIKELY WIN OUT...AND AGAIN
TRENDED TOWARD THE COLDEST GUIDANCE FOR SUNDAY NIGHT/MONDAY
MORNING LOWS. LIKEWISE...TEMPERATURE RISE ON MONDAY AFTERNOON WILL
BE MINIMAL...AND HIGHS ARE FORECAST TO BE ALMOST 20 DEGREES BELOW
NORMAL.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

MAIN STORY DURING THE EXTENDED WILL BE THE LARGE TEMPERATURE
FLUCTUATIONS. THE PERIOD OPENS WITH A 1045MB SFC HIGH OVER THE
NORTHERN PLAINS. MONDAY NIGHT WILL BE THE COLDEST POINT OF THE
EXTENDED WHEN SD IS CENTERED UNDER THE HIGH. TEMPS ARE EXPECTED TO
BE WELL BELOW NORMAL AND MAY EVEN DIP BELOW ZERO IN THE JAMES
VALLEY. TUESDAY WILL HAVE CONTINUED COLD TEMPS WITH HIGHS ONLY
CLIMBING INTO THE 20S IN THE EAST. BY WEDNESDAY THE HIGH SHIFTS OUT
OF THE REGION AND SOUTH TO WEST WINDS ASSOCIATED WITH A DRY
FRONTAL PASSAGE WILL HELP DRAW UP SOME WARMER TEMPS. MAX
TEMPERATURES WILL REMAIN AT OR EVEN SLIGHTLY ABOVE NORMAL THROUGH
THE REMAINDER OF THE WEEK. PRECIP IS EXPECTED TO MISS THIS AREA
THROUGH THE PERIOD.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A MIX OF VFR/MVFR CIGS IS EXPECTED ACROSS THE REGION THROUGH MID
MORNING...PARTICULARLY AT KMBG/KABR AND KATY. KPIR SHOULD REMAIN
VFR. WINDS WILL INCREASE OUT OF THE NORTHWEST TODAY AT 15 TO 25
KTS WITH OCCASIONAL GUSTS TO 35 KTS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...SERR
LONG TERM...WISE
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Nov 9, 10:42 AM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1042 AM CST SAT NOV 9 2013

MNZ039-046-SDZ007-008-011-021-101645-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-GRANT-
1042 AM CST SAT NOV 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL BE
POSSIBLE THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003>006-009-010-015>020-022-023-033>037-045-048-051-101645-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-
HYDE-HAND-JONES-LYMAN-BUFFALO-
1042 AM CST SAT NOV 9 2013 /942 AM MST SAT NOV 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

Nearby

Wind Advisories in South Dakota, 2013Wind Advisories in Minnesota, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.